I've been taking 20 mg dose Fluoxetine for 12 yrs and it has worked great. My Rx provider now uses a different manufacturer and I notice some increasing depression. Anyone else have this sudden change when switching between brands?
Fluoxetine - has anyone noticed worsening depression after switching brands?
Added 26 Aug 2011:
I'm referring to differences between Generic Manufacturers of the same drug, Fluoxetine. My Doctor confirms this does happen. Any other experiences out there similar to this?
Hello rjlima98. By manufacturer do you mean generic versus non generic? there are often differences in certain drugs that we take. Some of us are very sensitive when it comes to generic versus non generic. Some drugs do have a noticeable difference. If you mean in your question say going from fluoxetine to a completely different drug altogether, then certainly, you might see a major difference. Not certain if I answered your question though.best to you.
whether you are referring to any differences between brand vs generic or generic vs generic, any manufacturing process can introduce chemical components that can impact how a person might react... differing side effects. now this is not related to the active ingredient, in this case fluoxetine, but rather to the other chemical agents used in the actual production of the pill... dyes, fillers, binding agents, etc. since you have a fairly lengthy history of use of the drug, it comes as no real surprise that you are reacting differently given that your medication is being supplied by a different manufacturer. because one specific pharmacy, or even a chain, generally will have established a contract with a manufacturer or wholesale provider (a business contract) you may not be able to do anything to address this issue, short of canvassing other pharmacies in your area to see if they can provide a specific manufacturer's product to you.
check with your pharmacist and see if they can special order your medicine. alternatively, you could contact the manufacturer directly and ask them if they can direct you to a pharmacy in your area that could provide you with the medication.
I recently switched to another manufacturer of 40mg fluoxetine (from Teva to Par), and the first two weeks on the new stuff was maddening to say the least. Within that period, I had about three days of intense anxiety--butterflies and the feeling of an oxygen rush in my frontal lobes--and one day with a severe migraine. It seems that the Par product is superior in its relative effectiveness, so the switch was like a sudden mg increase. This came as a result of switching between local pharmacies.
As was mentioned, each manufacturer synthesizes and purifies their drug differently. Crystalline structure and fillers can have significant effects on the mind. A simple analogy is rock candy: every rock is made from sugar, but each flavor changes the taste and/or color. So a filler can alter the effects of drugs just as flavors affect taste.
Additional chemical processes may alter the drug entirely: stereochemistry (mirror image), for example. A stereoisomer of a drug may be inactive altogether, and if the racemic mixture (mixture of mirroring compounds) is greater of one or the other(s), then that may have serious consequences on the effects.
I got a refill of Fluoxetine from a different source than my usual Express Scripts. I was thrilled that it was so much cheaper but alarmed when I opened the package and saw a different pill. I am trying the Sandoz 20 mg capsule tonight to compare it to my former Aurobindo 20 mg Hcl Capsules. I hope to report back if a change is observed. Does anyone know why one says Hcl and the other does not say Hcl?
- Fluoxetine Information for Consumers
- Fluoxetine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fluoxetine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 6 Apr 2010 • 1 answer
Posted 6 Jul 2010 • 4 answers
Posted 13 Jan 2012 • 2 answers
Posted 3 Mar 2013 • 3 answers
Posted 21 Jan 2014 • 2 answers